Alert archive / New Mexico / Flash Flood Watches in 2012

Flash Flood Watch 2, NWS Albuquerque, NM

July 10, 2012

NWS Albuquerque, NM issued this flash flood watch at Jul 10, 2012, 9:52 AM MDT. It took effect at Jul 10, 2012, 10:00 AM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 10, 2012, 9:52 AM MDT (15:52 UTC)
In effect from
Jul 10, 2012, 10:00 AM MDT
Expired
Jul 10, 2012, 8:34 PM MDT
In force
11 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WGUS65 KABQ 101552
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
952 AM MDT TUE JUL 10 2012

NMZ508-509-526-110400-
/O.NEW.KABQ.FF.A.0002.120710T1600Z-120711T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHWEST MOUNTAINS-SAN FRANCISCO RIVER VALLEY-
SOUTH CENTRAL MOUNTAINS-
952 AM MDT TUE JUL 10 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTH AND CENTRAL NEW
  MEXICO...INCLUDING THE FOLLOWING AREAS...SAN FRANCISCO RIVER
  VALLEY...SOUTH CENTRAL MOUNTAINS AND SOUTHWEST MOUNTAINS.

* THROUGH THIS EVENING

* ABUNDANT ATMOSPHERIC MOISTURE PLUS MOIST ANTECEDENT CONDITIONS
  LEAD TO THE POSSIBILITY OF BURN SCAR FLOODING WITHIN CATRON AND
  LINCOLN COUNTIES. RAIN RATES AROUND 1 INCH PER HOUR WILL BE 
  POSSIBLE WITH LOCALLY HIGHER AMOUNTS. 

* FLASH FLOODING AND DEBRIS FLOWS WILL BE A PARTICULAR THREAT ON 
  RECENT BURN SCARS WITH RAINFALL RATES OF THIS MAGNITUDE. THIS 
  INCLUDES THE WHITEWATER BALDY...NEW MEXICO WALLOW...MILLER... 
  LITTLE BEAR AND WHITE BURN SCARS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO
FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH
FLOOD WARNINGS BE ISSUED.

&&

$$
50/41
1 follow-up statement
102 
WGUS65 KABQ 110234
FFAABQ

FLOOD WATCH
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
834 PM MDT TUE JUL 10 2012

NMZ508-509-526-110345-
/O.CAN.KABQ.FF.A.0002.000000T0000Z-120711T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHWEST MOUNTAINS-SAN FRANCISCO RIVER VALLEY-
SOUTH CENTRAL MOUNTAINS-
834 PM MDT TUE JUL 10 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTH AND CENTRAL  NEW MEXICO
HAS BEEN CANCELLED. THE BETTER MOISTURE AND INSTABILITY HAS
SHIFTED SOUTHWARD...SO THE THREAT OF WIDESPREAD THUNDERSTORMS WITH
HEAVY RAIN HAS DIMINISHED. SCATTERED THUNDERSTORMS WILL BE
POSSIBLE LATER TONIGHT...ESPECIALLY OVER CATRON COUNTY. A FEW OF THESE
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN WITH
HAZARDOUS RUNOFF WITHIN AND BELOW RECENTLY BURNED FORESTS.

$$

44

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Jul 10, 5:42 AM MDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 10, 5:42 AM MDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 AM MDT TUE JUL 10 2012

.AVIATION...
12Z TAF CYCLE
SHRA ACTIVITY ACROSS THE EASTERN PLAINS WILL LIKELY CONTINUE TO
INCREASE IN COVERAGE/INTENSITY AS THE DAY PROGRESSES. TRICKY PART
WILL BE WHEN THE SHRA ACTIVITY BECOMES TSTM ACTIVITY. CURRENTLY
BEGIN VCTS AROUND MID AFTERNOON AT EASTERN TAF SITES...BUT IT MAY
BE SOONER. OTHERWISE...EXPECT ANOTHER ROUND OF SCT TSTMS OVER THE
HIGH TERRAIN THIS AFTERNOON. STORMS SHOULD DIMINISH BY 06Z WED.
OTHER ITEM OF CONCERN IS MVFR TO IFR CIGS AND VSBYS THIS MORNING
ALONG THE EAST SLOPES OF THE CENTRAL MTN CHAIN AND ACROSS THE EAST
CENTRAL PLAINS. THESE SHOULD PERSIST THRU APPROX 15Z BEFORE
DIMINISHING...THOUGH BRIEF MVFR/IFR CIGS/VSBYS WILL BE POSSIBLE
WITH TSTMS THIS AFTERNOON/EVE. ANOTHER ROUND OF WIDESPREAD LOW
CLOUDS WILL BE POSSIBLE TONIGHT AFTER 06Z ALONG THE EAST SLOPES.

34

&&

.PREV DISCUSSION...300 AM MDT TUE JUL 10 2012...
TODAY LOOKS TO BE ANOTHER DAY OF SCT TO WIDESPREAD SHOWERS AND
STORMS BEFORE TAPERING OFF THURSDAY AND FRIDAY TO MORE AVERAGE
ACTIVITY FOR MONSOON SEASON.

SHOWERS AND ISOLATED STORMS ARE CONTINUING OVER MAINLY THE SOUTHERN
HALF OF NEW MEXICO ATTM ALTHOUGH THE ACTIVITY HAS SLOWLY LESSENED
THROUGH THE NIGHT.  FOCUS FOR THE MOST ACTIVE CONVECTION MAY SHIFT
TO MORE SOUTHERN AND WESTERN LOCALES THIS AFTERNOON AS STEERING FLOW
IN GENERAL SHOULD CARRY STORMS OFF THE MOUNTAINS TO THE
SOUTHWEST...AND THE WEAK DISTURBANCES ANALYZED BY THE NAM12 OVER
SOUTHERN NM SHOULD ALSO TRACK TO THE WEST AROUND THE HIGH CENTER
PARKED OVER UTAH. THERE MAY ALSO BE A WEAK ZONE OF LOW LEVEL
CONVERGENCE TO OUR WEST DUE TO THE EARLIER EAST WINDS ALONG THE RGV.
DAYTIME HIGHS WILL REMAIN BELOW AVERAGE FOR MOST LOCALES TODAY.

A DRYING AND WARMING TREND STILL ON TAP STARTING WEDNESDAY AND
CONTINUING INTO THE EARLY PART OF THE COMING WEEKEND...AS THE UPPER
HIGH SHIFTS OVER THE CENTRAL AND SOUTHERN ROCKIES. LATEST GFS TRENDS
ARE NOW LEANING TOWARDS THE HIGH CENTER DRIFTING BACK OVER THE
CENTRAL PLAINS STATES...WHICH WOULD RESTORE THE FLOW OF MOISTURE
INTO THE WESTERN THIRD TO HALF OF NEW MEXICO BY LATE IN THE WEEKEND.
THEREFORE SHOWERS AND STORMS COULD BE RATHER ACTIVE OVER THE WEST
AND CENTRAL EARLY NEXT WEEK. THE ECMWF HAS DIFFERENT IDEAS...WITH
THE HIGH CENTER REMAINING LOCATED OVER COLORADO/NEW MEXICO...AND AN
UPPER LOW TRACKING FROM WEST TO EAST OVER THE SOUTHERN TIER OF THE
STATE FOR THE WEEKEND AND EARLY NEXT WEEK. EITHER WAY...SOME PARTS
OF THE STATE MAY SEE AN INCREASE IN RAIN POTENTIAL EARLY NEXT
WEEK.

.FIRE WEATHER...
ANOTHER ROUND OF WETTING RAINS IS ON TAP THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF NM. IT APPEARS THAT THE DISTURBANCE THAT BROUGHT
MUCH OF YESTERDAYS STORMS ACROSS THE EAST HAS ROTATED AROUND THE
UPPER LEVEL HIGH AND IS SOMEWHERE OVER SE NM...WHICH MAY BE THE
REASON FOR THE ONGOING THUNDERSTORMS ACROSS THE EAST CENTRAL PLAINS.
THIS DISTURBANCE...AS WELL AS WEAK UPPER LOW THAT WAS OVER WEST
CENTRAL NM YESTERDAY...WILL CONTINUE TO ROTATE AROUND THE UPPER HIGH
TODAY.  THESE FEATURES WILL ENHANCE THE WETTING RAIN...AND POSSIBLY
FLOODING...POTENTIAL FOR AREAS SOUTH OF THE INTERSTATE 40 CORRIDOR.
MEANWHILE...THERE REMAINS ENOUGH MOISTURE IN THE ATMOSPHERE FOR
ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE NORTH AS
WELL...THOUGH STORMS MAY NOT BE AS WIDESPREAD.

OTHERWISE...TEMPERATURES WILL REMAIN ON THE COOLER SIDE OF NORMAL
THIS AFTERNOON DUE TO THE CLOUD COVER AND PRECIPITATION. EAST CANYON
WINDS MAY REDEVELOP THIS EVENING OVER THE RIO GRANDE VALLEY...THOUGH
ARE NOT EXPECTED TO BE AS STRONG AS THIS MORNING. VERY GOOD TO
EXCELLENT RELATIVE HUMIDITY RECOVERIES ARE FORECAST TONIGHT.

ON WEDNESDAY...DRIER AIR WILL ROTATE INTO NORTHERN NEW MEXICO...THUS
A DOWNTICK IN STORM COVERAGE CAN BE EXPECTED AS WELL AS SLIGHTLY
HIGHER TEMPERATURES AND LOWER DAYTIME HUMIDITIES.

THE DRIER AIR WILL CONTINUE TO FILTER INTO THE REMAINDER OF THE
STATE ON THURSDAY...AND THE MONSOONAL MOISTURE PLUME WILL BE
DIVERTED WESTWARD. HOWEVER...RECYCLED MOISTURE WILL RESULT IN THE
TYPICAL SCATTERED HIGH TERRAIN SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON. BY FRIDAY...THE UPPER HIGH WILL HAVE MOVED BACK OVER
NORTHERN NM...AND THE MOISTURE PLUME MAY EDGE INTO NORTHWEST THIRD
OR SO OF NEW MEXICO.  THIS LOOKS TO BE THE FAVORED AREA FOR SHOWERS
AND THUNDERSTORMS FRIDAY THROUGH THE WEEKEND. BEYOND THAT...FORECAST
CONFIDENCE REMAINS LOW...THOUGH SOME EXTENDED MODELS ARE INDICATING
ANOTHER EASTERLY WAVE WILL MOVE OVER NORTHERN MEXICO NEXT WEEK...
SIMILAR TO THE ONE RESPONSIBLE FOR THE ONSET OF THE MONSOON. STAY
TUNED.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 10, 6:00 AM MDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE JUL 10 2012

NMZ501>540-111200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAIN...WHICH COULD LEAD TO MINOR OR FLASH
FLOODING...WILL BE POSSIBLE TODAY AND TONIGHT MAINLY ALONG AND WEST
OF INTERSTATE 25 AND SOUTH OF INTERSTATE 40.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SLOW MOVING SHOWERS AND THUNDERSTORMS WEST OF THE INTERSTATE 25
CORRIDOR COULD PRODUCE LOCALLY HEAVY RAIN WEDNESDAY
AFTERNOON...WHICH COULD LEAD TO MINOR FLOODING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY
OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE
AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:06 PM MDTAreal Flood AdvisoryABQTorrance, Valencia114 min
Jul 9, 6:33 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval87 min
Jul 9, 9:51 PM MDTAreal Flood AdvisoryABQCibola114 min
Jul 9, 10:33 PM MDTAreal Flood AdvisoryABQChaves3 hr
Jul 9, 10:46 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe119 min

Nearby

Flash Flood Watches in New Mexico, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.